ADHD Drug not linked to Psychotic Symptoms

New research provides reassurance that the most common ADHD drug is not linked to psychotic symptoms

The most commonly prescribed ADHD drug methylphenidate does not increase the risk of psychotic episodes in patients, according to experts from the University of Nottingham.

In the new study, published in The Lancet Psychiatry, experts found no evidence that methylphenidate increased the risk of psychotic events in adolescents and young adults, including those with a prior history of psychosis.

The research offers important reassurance for healthcare practitioners considering starting methylphenidate treatment for ADHD in adolescents and young adults, and it challenges the widely held view in clinical practice that methylphenidate should be avoided, or its use restricted, in individuals with a history of psychosis.

The study was carried out by experts from the Division of Psychiatry & Applied Psychology in the School of Medicine at the University of Nottingham, working with colleagues at the Karolinska Institute, Sweden, and the United States.

Methylphenidate is a stimulant drug commonly prescribed as a treatment for attention-deficit/hyperactivity disorder (ADHD) and is recommended by the National Institute for Health and Care Excellence (NICE) as the first line treatment for children and adults with ADHD. However, many clinicians are wary about prescribing the drug, and may substitute it with less effective ADHD treatments, because they fear it might increase the risk of treatment-emergent psychotic events, particularly in young people with a history of psychosis.

The new study, led by Professor Chris Hollis from the University of Nottingham, looked at whether the risk of psychotic events increased immediately after the initiation of methylphenidate treatment or, in the longer term, one year after treatment in teenagers and young adults with and without a previously diagnosed psychotic disorder.

Professor Hollis said: “The risk associated with methylphenidate has previously led to clinicians withholding the drug or using less effective alternatives, and our study challenges this widely-held view.”

“The risk associated with methylphenidate has previously led to clinicians withholding the drug or using less effective alternatives, and our study challenges this widely-held view.”

The team examined the risk of psychotic episodes in more than 23,000 adolescents and young adults based in Sweden after a course of methylphenidate was started. They searched the Swedish Prescribed Drug Register to find eligible individuals who had received the treatment between 1 January 2007 and 30 June 2012.

No evidence was found of an increase in the immediate risk of psychotic events when comparing the 12-week periods before and after the treatment started, neither for those with or without a history of psychosis.

However, the team observed a 36% reduction in the incidence of psychotic events in those with a history of psychosis and an 18% reduction in the incidence of psychotic events in those without a history of psychosis relative to the period immediately before treatment.

Professor Hollis said: “The strengths of our study include the large number of participants and the naturalistic clinical setting, in which we used validated clinical diagnoses.

“Unlike previous studies, we investigated the longer term outcome of methylphenidate exposure one year after treatment started. Our study includes individuals who, for various reasons, would have been excluded from or would not have volunteered for a clinical trial and provides a longer observational period than most trials.

“We hope that the findings reassure clinicians that methylphenidate is a safe option in the treatment of ADHD, including those people with a prior history of psychosis.”

The study was funded by the Swedish Research Council, the US National Institute of Mental Health, the UK National Institute for Health Research and NIHR Nottingham Biomedical Research Centre.

Share:  

More in this category

Leave a Reply

Please Login to comment
  Subscribe  
Notify of